Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 191, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 17, 2017, 9:26 PM CDT for Comanche County, Kiowa County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2017, 9:26 PM CDT (02:26 UTC)
- Expired
- Jun 17, 2017, 10:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Comanche County, KS, Kiowa County, KS
The radar
The Dodge City radar (KDDC), 68 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 9:29 PM CDT | HAIL 1.75 | 2 Ese Wilmore, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 6:12 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3842 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 2123 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.6
The text
As transmitted.
472
WUUS53 KDDC 180226
SVRDDC
KSC033-097-180315-
/O.NEW.KDDC.SV.W.0191.170618T0226Z-170618T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
926 PM CDT SAT JUN 17 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southern Kiowa County in south central Kansas...
Western Comanche County in south central Kansas...
* Until 1015 PM CDT
* At 925 PM CDT, a severe thunderstorm was located 10 miles north of
Coldwater, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Coldwater, Wilmore, Belvidere and Lake Coldwater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3745 9952 3755 9927 3744 9904 3705 9941
TIME...MOT...LOC 0225Z 323DEG 20KT 3742 9938
HAIL...1.25IN
WIND...60MPH
$$
RUSSELL1 follow-up statement
746
WWUS53 KDDC 180251
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
951 PM CDT SAT JUN 17 2017
KSC097-180300-
/O.CAN.KDDC.SV.W.0191.000000T0000Z-170618T0315Z/
Kiowa KS-
951 PM CDT SAT JUN 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN KIOWA COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 200 AM CDT for
south central Kansas.
LAT...LON 3738 9949 3738 9910 3705 9941
TIME...MOT...LOC 0250Z 358DEG 22KT 3727 9938
$$
KSC033-180315-
/O.CON.KDDC.SV.W.0191.000000T0000Z-170618T0315Z/
Comanche KS-
951 PM CDT SAT JUN 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR WESTERN COMANCHE COUNTY...
At 950 PM CDT, a severe thunderstorm was located near Coldwater,
moving south at 25 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Coldwater, Wilmore and Lake Coldwater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3738 9949 3738 9910 3705 9941
TIME...MOT...LOC 0250Z 358DEG 22KT 3727 9938
HAIL...2.00IN
WIND...60MPH
$$
RUSSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 6:05 PM CDT, 3 hours 21 minutes earlier.
Area forecast discussion, Jun 17, 6:05 PM CDT, 3 hours 21 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 605 PM CDT Sat Jun 17 2017 ...Updated Aviation... .SHORT TERM...(This evening through Sunday) Issued at 156 PM CDT Sat Jun 17 2017 Main concern is severe convection and strong cold front winds tonight. An impressive strong jet streak was moving across the Northern Rockies impinging on the Northern Plains today. 400mb jet core was around 100 knots moving across Wyoming late this morning. This intense jet and storm system will result in a rather strong cold front for mid-June across western Kansas later this afternoon/evening. Convective outflow from the overnight MCS across eastern KS altered the surface flow field somewhat, however synoptic influences with the approaching jet streak should readjust the flow field with a bit of a cyclonic center developing just ahead of the surface cold front across west-central KS early this evening. This is where the best chance for a vigorous thunderstorm will develop, and there is growing agreement among various convective-allowing models of this occurring across southwest KS. The latest runs of the HRRR even suggest a supercell structure is not out of the question. There will certainly be strong enough mid and upper level winds to support a supercell right along or immediately ahead of the cold front. The cold front itself should have a very healthy density current head with it, as it charges south early this evening. This alone will lead to 25 to 40 mph winds in the region of strongest pressure rises. Add vigorous deep moist convection to the equation and and the wind potential goes up dramatically -- perhaps peak gusts in the 70-80mph range in an isolated location tied to the strongest severe storm. Of course, as with any supercell storm, very large hail will also be expected. Severe weather threat will exit the southwest KS region in the 04-06z time frame with a much cooler airmass in place. Not much to worry about in the forecast for tomorrow. A very pleasant day forecast with fresh airmass in place -- dewpoints in the 40s and temperatures topping out around 80 most areas. We just have to get through tonight! .LONG TERM...(Sunday night through Saturday) Issued at 341 PM CDT Sat Jun 17 2017 After this weekend, we will gradually return to a summer pattern as a 594 dam 500mb high expands across the Desert Southwest region. The expansion of the high will lead to a more anticylonically curved mid level flow pattern out of the northwest across western Kansas. The main polar jet will shift north to the international border with negligible forcing for ascent for organized convective weather. This is why POPs are generally low next week, although widely scattered storms can be expected with surface lee trough setups that occur. The next bonafide polar front will most likely not be until late next week when the Desert Southwest high flattens out as the jet stream shift slightly south. There is a lot of uncertainty, of course, regarding any front timing and strength that far out. Wednesday and Thursday look to be the hottest days coming up with 100-degree highs in the forecast again. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 605 PM CDT Sat Jun 17 2017 A strong cold front will sweep through this evening, ushering in convection and strong NE winds. Scattered thunderstorms are expected, and included TEMPO groups when impacts are most probable at each terminal. Primary threat from storms this evening will be strong wind gusts, possibly exceeding 50 kts with the strongest storms. HRRR model generates a line of convection from roughly HYS to LBL 01-02z, with a thunderstorm complex exiting the P28 vicinity around 04z. Even outside of convection, NE winds will be very strong for several hours this evening, with an unusually strong pressure gradient for June. NE wind gusts of 35-40 kts can be expected, with areas of blowing dust reducing visibility. North winds will diminish rapidly late tonight through Sunday morning. VFR is expected Sunday, with light north winds around 10 kts and much cooler temperatures. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 82 61 87 / 30 0 0 0 GCK 61 82 59 89 / 30 0 0 0 EHA 60 83 60 90 / 10 0 0 0 LBL 64 83 62 90 / 20 0 10 0 HYS 60 80 59 87 / 40 0 0 10 P28 65 84 61 88 / 50 10 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Umscheid LONG TERM...Umscheid AVIATION...Turner
Hazardous weather outlook, Jun 17, 4:49 AM CDT, 16 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 449 AM CDT Sat Jun 17 2017 KSZ030-031-043>046-061>066-074>081-084>090-181000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 449 AM CDT Sat Jun 17 2017 /349 AM MDT Sat Jun 17 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A cold front will be the focus for a few strong to severe thunderstorms early this evening. Day 1 Hazards ------------- * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Limited risk * Excessive heat: Elevated risk * Fire weather: Limited risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Jun 17, 8:51 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
851 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM HAIL 5 NE FOWLER 37.44N 100.14W
06/17/2017 E1.50 INCH MEADE KS PUBLIC
QUARTER TO PING PONG HAIL.
&&
GTLocal storm report, Jun 17, 9:01 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
901 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM HAIL 3 NE TROUSDALE 37.85N 99.05W
06/17/2017 E1.25 INCH EDWARDS KS PUBLIC
&&
GTLocal storm report, Jun 17, 9:05 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
905 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL 7 NNE FOWLER 37.48N 100.14W
06/17/2017 E1.75 INCH FORD KS PUBLIC
&&
GTLocal storm report, Jun 17, 9:11 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
911 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL 7 SSE GREENSBURG 37.51N 99.24W
06/17/2017 E1.50 INCH KIOWA KS PUBLIC
&&
GTSpecial weather statement, Jun 17, 9:16 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
916 PM CDT SAT JUN 17 2017
KSZ046-065-180300-
Rush KS-Pawnee KS-
916 PM CDT SAT JUN 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PAWNEE AND SOUTHERN
RUSH COUNTIES UNTIL 1000 PM CDT...
At 916 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Ash Valley, or 6 miles north of Larned, moving
southeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Larned and Ash Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 200 AM CDT for
south central Kansas.
LAT...LON 3806 9902 3825 9930 3839 9917 3833 9903
3826 9903 3826 9892
TIME...MOT...LOC 0216Z 305DEG 23KT 3827 9914
TURNERLocal storm report, Jun 17, 9:22 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
922 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0912 PM HAIL 8 S MULLINVILLE 37.47N 99.47W
06/17/2017 E1.00 INCH KIOWA KS PUBLIC
&&
GTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:03 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Pratt, Stafford | 57 min |
| Jun 17, 7:28 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 29 min |
| Jun 17, 7:43 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Meade | 47 min |
| Jun 17, 7:52 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pratt, Stafford | 53 min |
| Jun 17, 8:18 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 57 min |
| Jun 17, 8:24 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Stafford | 14 min |
| Jun 17, 8:29 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Kiowa, Pratt | 61 min |
| Jun 17, 8:42 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Meade | 48 min |
| Jun 17, 9:04 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa | 56 min |
| Jun 17, 9:16 PM CDT | Special Weather Statement | DDC | Pawnee | 44 min |
| Jun 17, 9:19 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 56 min |
| Jun 17, 9:21 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 22 min |
| Jun 17, 9:41 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 49 min |
| Jun 17, 9:58 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 25 min |
| Jun 17, 10:01 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 43 min |
| Jun 17, 10:19 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 26 min |
| Jun 17, 10:26 PM CDT | Special Weather Statement | DDC | Ellis | 34 min |
| Jun 17, 10:46 PM CDT | Special Weather Statement | DDC | Ellis | 29 min |
| Jun 17, 10:46 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Kiowa | 33 min |
| Jun 17, 11:42 PM CDT | Special Weather Statement | DDC | Comanche | 63 min |
| Jun 17, 11:49 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 41 min |
| Jun 18, 12:09 AM CDT | Special Weather Statement | DDC | Ness, Rush | 66 min |
| Jun 18, 12:16 AM CDT | Severe Thunderstorm Warning | DDC | Ness, Rush | 44 min |
| Jun 18, 12:39 AM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.